Hail, Hartley
- When
- July 8, 6:30 PM CST
- Where
- Hartley County, Channing
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.680, -102.330
Hail up to baseball size was reported by a storm chaser near Channing.
Thunderstorms developed during the afternoon and persisted into the evening across mainly the western and southern sections of the Texas Panhandle. Some of the thunderstorms became severe producing hail as large as baseballs near Channing and strong wind gusts which caused damage on the northwest side of Amarillo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms developed during the afternoon and persisted into the evening across mainly the western and southern sections of the Texas Panhandle. Some of the thunderstorms became severe producing hail as large as baseballs near Channing and strong wind gusts which caused damage on the northwest side of Amarillo. Heavy rain resulted in flash flooding in Donley and Armstrong counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 8, 5:34 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 634 PM CDT WED JUL 8 2015 .AVIATION... FOR THE 00Z TAFS...SHOWERS AND TSTMS WILL IMPACT THE TX AND OK PNHDLS THIS EVENING AND TONIGHT...AND HAVE RETAINED THE THREAT FOR THUNDERSTORMS AT ALL TERMINAL SITES DURG THE FIRST FEW TO SEVERAL HOURS OF THIS FCST. MVFR CIGS PSBL AT KGUY LATE TONIGHT AND THURSDAY MORNING. LOWER CONFIDENCE IN MVFR CIGS FOR KDHT AND KAMA SO HAVE ONLY INCLUDED A SCT DECK. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP LATER THURSDAY AFTERNOON...BUT HAVE NOT INCLUDED THIS WEATHER ELEMENT IN THE TAFS DUE TO LOW CONFIDENCE IN WHERE STORMS WILL FORM THIS FAR OUT IN TIME. ANDRADE && .PREV DISCUSSION... /ISSUED 400 PM CDT WED JUL 8 2015/ DISCUSSION... ON AND OFF RAIN CHANCES THROUGH THE WEEK AHEAD...WITH GENERALLY HIGHER CHANCES EXPECTED THROUGH THE END OF THIS WEEK AND LOWER CHANCES EARLY NEXT WEEK. MODEL GUIDANCE ARE IN GOOD AGREEMENT ON THE OVERALL WEATHER PATTERN THROUGH THE MIDDLE OF NEXT WEEK...SO CONFIDENCE IN THE FORECAST IS FAIRLY HIGH FOR THIS TIME OF YEAR. LOCALLY HEAVY RAINFALL WITH STORMS OVER THE NEXT FEW DAYS COULD LEAD TO AREAS OF FLOODING/FLASH FLOODING. NF SHORT TERM...TODAY THROUGH FRIDAY... AN UPPER-LEVEL LOW PRESSURE SYSTEM CENTERED OVER CENTRAL CALIFORNIA IS APPARENT ON WATER VAPOR IMAGERY THIS AFTERNOON. AHEAD OF THIS LOW...MONSOONAL MOISTURE IS BEING ADVECTED INTO THE SOUTHWEST U.S. A WIDESPREAD AREA OF THUNDERSTORMS HAS DEVELOPED ACROSS NM THIS AFTERNOON...AND A LEADING SHORTWAVE IS AIDING IN THUNDERSTORM DEVELOPMENT ACROSS NORTHEAST NM AND THE WESTERN TX/OK PANHANDLES. THESE SCATTERED STORMS ARE EVENTUALLY FORECAST TO GROW UPSCALE INTO AN MCS AND MOVE SOUTH AND EAST ACROSS THE PANHANDLES THIS EVENING AND TONIGHT. A FEW SEVERE WIND GUSTS AND/OR LARGE HAIL MAY BE POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH...AS WELL AS HEAVY RAINFALL LEADING TO LOCALIZED FLOODING AND FLASH FLOODING. A FEW SHOWERS AND ELEVATED STORMS MAY LINGER ACROSS THE EASTERN PORTIONS OF THE PANHANDLES TOMORROW MORNING...SO HAVE LEFT 20-30 POPS THROUGH 18Z TO ACCOUNT FOR THAT. ANOTHER ROUND OF EVENING/OVERNIGHT STORMS WILL BE POSSIBLE THURSDAY AND FRIDAY...WITH THE NORTHERN AND WESTERN PORTIONS OF THE PANHANDLES FAVORED DUE TO MONSOONAL MOISTURE BENDING NORTHEASTWARD ACROSS THE AREA. LONG TERM...SATURDAY THROUGH WEDNESDAY... RAIN CHANCES WILL DIMINISH OVER THE WEEKEND INTO EARLY NEXT WEEK...THOUGH A RIDGE OF HIGH PRESSURE WILL BE BUILDING BACK OVERHEAD BY SATURDAY AFTERNOON. A FEW THUNDERSTORMS WOULD NOT BE OUT OF THE QUESTION WITH SOME REMNANT MOISTURE LEFT ACROSS THE REGION...THOUGH MAIN THRUST OF MONSOON MOISTURE WILL BE DISPLACED BACK NM/AZ ONCE MORE. THE HIGH PRESSURE WILL ALSO HELP TEMPERATURES CLIMB UP TO THE MID-/UPPER-90S BY SUNDAY. THERE IS SOME HINT AT A WEAK COLD FRONT EDGING INTO THE PANHANDLES LATE WEDNESDAY...THOUGH ONLY GFS INDICATING THIS CURRENTLY. NF && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT WED JUL 8 2015 OKZ001>003-TXZ001>020-091030- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 525 PM CDT WED JUL 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF THE PANHANDLES THROUGH MIDNIGHT...AS THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO PING PONG BALL SIZE AND WIND GUSTS UP TO AROUND 70 MPH POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH COULD LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SUBMIT ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. NF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 354 PM CDT WED JUL 8 2015 OKZ001-082200- CIMARRON OK- 354 PM CDT WED JUL 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CIMARRON COUNTY UNTIL 500 PM CDT... AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 2 MILES NORTH OF FELT...OR 17 MILES SOUTHWEST OF BOISE CITY...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BOISE CITY... FELT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3678 10245 3652 10238 3652 10289 3670 10292 TIME...MOT...LOC 2054Z 270DEG 16KT 3660 10277 KB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT WED JUL 8 2015
OKZ001-TXZ001-082215-
CIMARRON OK-DALLAM TX-
421 PM CDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND SOUTHWESTERN
CIMARRON COUNTIES UNTIL 515 PM CDT...
AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF TEXLINE...OR 9 MILES EAST OF
CLAYTON...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
FELT... WARE... TEXLINE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3650 10305 3651 10301 3663 10300 3656 10249
3607 10261 3606 10305
TIME...MOT...LOC 2121Z 280DEG 21KT 3643 10299
KBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT WED JUL 8 2015
OKZ001-TXZ001-002-006-082300-
CIMARRON OK-DALLAM TX-HARTLEY TX-SHERMAN TX-
516 PM CDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN...NORTHERN
HARTLEY...DALLAM AND SOUTHERN CIMARRON COUNTIES UNTIL 600 PM CDT...
AT 513 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST
OF WARE TO 10 MILES NORTHEAST OF WARE TO NEAR WARE TO 9 MILES
SOUTHEAST OF SEDAN...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
DALHART... WARE... CONLEN...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3646 10275 3661 10261 3639 10212 3614 10213
3599 10225 3578 10267 3596 10305 3619 10305
TIME...MOT...LOC 2216Z 298DEG 28KT 3639 10249 3627 10255
3616 10265 3603 10302
KBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT WED JUL 8 2015
TXZ011-016-090015-
DEAF SMITH TX-OLDHAM TX-
634 PM CDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND NORTHERN DEAF
SMITH COUNTIES UNTIL 715 PM CDT...
AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ADRIAN...OR 20 MILES WEST OF
VEGA...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VEGA... SIMMS... GLENRIO...
ADRIAN...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3519 10305 3534 10282 3531 10219 3493 10245
3499 10305
TIME...MOT...LOC 2334Z 277DEG 29KT 3523 10276
KBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 715 PM CDT WED JUL 8 2015 TXZ016-090100- DEAF SMITH TX- 715 PM CDT WED JUL 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL 800 PM CDT... AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SIMMS...OR 21 MILES SOUTHWEST OF VEGA...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SIMMS... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3518 10229 3493 10230 3495 10287 3517 10285 TIME...MOT...LOC 0015Z 274DEG 18KT 3509 10274 KB
The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
12 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Hail up to baseball size was reported by a storm chaser near Channing.
Two inch diameter hail was reported in Channing.
Quarter to golf ball size hail was reported 3 miles east of Channing.
Tennis ball size hail was reported in Channing.
Baseball size hail was reported 7 miles south of Channing.
Nickel size hail was reported in Valley De Oro.
Quarter size hail was reported near Dawn.
Golf ball size hail was reported 5 miles northeast of Wildorado.
Golf ball size hail was reported 9 miles northwest of Amarillo.
Two large 25 foot oak trees were uprooted and blown down.
A 10 by 20 foot metal storage building was shifted on its foundation and had the south door blown out. Other debris was blown around. This occurred near Cherry Avenue and Appaloosa Road, about 7 miles north-northwest of Amarillo.
Several trees were blown down and one power line was downed on Cliffside from 7000 block to Soncy.
Quarter size hail was reported in Bushland.
Golfball to baseball size hail was reported in Happy, just into Randall County.
Two inch diameter hail was reported 2 miles north of Vega.
The Automated Weather Observing Station at the Dalhart airport measured a wind gust of 67 mph.
A deputy reported 5 inches of water flowing quickly across Highway 70 about 5 miles north of Brice.
The intersection of Highway 207 and 285 flooded and impassible except for large trucks and 4-wheel drive vehicles. Highway 285 flooded in multiple locations between Highway 207 and Wayside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596942, 596956, 596944, 596945, 596946, 596947, 596948, 596949, 596950, 596954, 596955, 596957, 596951, 596952, 596953, 596958, 596959, 596960.